Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 19, NWS Denver/Boulder, CO

April 18, 201813 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 18, 2018, 8:27 PM MDT for 13 counties in Colorado. It took effect at Apr 19, 2018, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 8:27 PM MDT (02:27 UTC)
In effect from
Apr 19, 2018, 11:00 AM MDT
Expired
Apr 19, 2018, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Lincoln County, CO, Morgan County, CO, Park County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3661 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS85 KBOU 190227
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
827 PM MDT Wed Apr 18 2018

COZ214-216-240-241-245>247-191200-
/O.NEW.KBOU.FW.W.0019.180419T1800Z-180420T0100Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
827 PM MDT Wed Apr 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...SOUTHERN FRONT
RANGE FOOTHILLS...PALMER DIVIDE...DENVER...AND ADJACENT PLAINS 
EASTWARD THROUGH LINCOLN COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 7 PM MDT Thursday.

* Affected Area...Fire Weather Zones 214...216...240...241... 
  245...246 and 247.

* Timing...Thursday afternoon through early evening. 

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for new fire starts and
  rapid wildfire growth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
919 
WWUS85 KBOU 191009
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
409 AM MDT Thu Apr 19 2018

...VERY HIGH FIRE DANGER THIS AFTERNOON OVER PORTIONS OF THE
EASTERN COLORADO PLAINS...

.Strong south to southeast winds will develop this morning across
eastern Colorado. By afternoon, wind gusts of 30 to 40 mph will 
be common, with a few gusts as high as 50 mph possible. The winds 
will combine with humidities of 10-20% in areas near the mountains
to produce very high to extreme fire danger. The winds will be a 
lighter in areas west of I-25 until late in the afternoon, so 
those areas will have their highest fire danger around sunset. 
Closer to the eastern border it will be windy but humidities will 
be higher. Cooler temperatures will bring higher humidities this 
evening, but strong winds will continue overnight and could 
produce dangerous fire behavior on any fires that are burning.

COZ242>244-191815-
/O.EXB.KBOU.FW.W.0019.180419T1700Z-180420T0200Z/
Northeast Weld County-Central and South Weld County-Morgan County-
409 AM MDT Thu Apr 19 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MORGAN AND
WELD COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 242...243 and 244.

* Timing...Strong winds and low humidities will develop by midday.
  The humidities will improve this evening, but it will remain
  windy overnight.

* Winds...Southeast 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid wildfire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ214-216-240-241-245>247-191815-
/O.EXT.KBOU.FW.W.0019.180419T1700Z-180420T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
409 AM MDT Thu Apr 19 2018

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH
PARK...SOUTHERN FRONT RANGE FOOTHILLS...PALMER DIVIDE...DENVER...
AND ADJACENT PLAINS EASTWARD THROUGH LINCOLN COUNTY...

* Affected Area...Fire Weather Zones 214...216...240...241... 
  245...246 and 247.

* Timing...Strong winds and low humidities will develop this
  morning. The humidities will improve this evening, but it will
  remain windy overnight.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid wildfire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
377 
WWUS85 KBOU 192059
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
259 PM MDT Thu Apr 19 2018

...VERY HIGH FIRE DANGER THIS AFTERNOON OVER PORTIONS OF THE
EASTERN COLORADO PLAINS...

.Strong south to southeast winds have developed across eastern 
Colorado this afternoon. Speeds of 20-30 mph were common, with 
gusts of 45-50 mph across the Palmer Divide. The winds will 
combine with humidities of 10-20% across the plains, Palmer 
Divide, and southern foothills/Park County to produce very high to
extreme fire danger. Closer to the eastern border it will be 
windy but humidities will be higher. Cooler temperatures will 
bring higher humidities this evening, but strong winds will 
continue overnight and could produce dangerous fire behavior on 
any fires that are burning.

COZ214-216-240>247-200200-
/O.CON.KBOU.FW.W.0019.000000T0000Z-180420T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
259 PM MDT Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...SOUTHERN
FRONT RANGE FOOTHILLS...PALMER DIVIDE...DENVER...AND ADJACENT
PLAINS EAST AND NORTHEAST THROUGH WELD AND LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 214...216...240...241... 
  242...243...244...245...246 and 247.

* Timing...Strong winds and low humidities will remain in place
  through early evening. The humidities will improve this 
  evening, but it will remain windy overnight.

* Winds...Southeast 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid wildfire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Open burning is strongly discouraged if not prohibited on Red Flag
days. 

&&

$$
432 
WWUS85 KBOU 200202
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
802 PM MDT Thu Apr 19 2018

COZ214-216-240>247-200315-
/O.EXP.KBOU.FW.W.0019.000000T0000Z-180420T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
802 PM MDT Thu Apr 19 2018

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTH PARK...SOUTHERN FRONT RANGE FOOTHILLS...PALMER
DIVIDE...DENVER...AND ADJACENT PLAINS EAST AND NORTHEAST THROUGH 
WELD AND LINCOLN COUNTIES...

Humidities will slowly improve through the rest of tonight, but it
will remain windy especially on the plains and Palmer Divide.
Showers will bring fire weather relief Friday and Friday night. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 18, 2:37 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 18, 2:37 PM MDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
237 PM MDT Wed Apr 18 2018

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM MDT Wed Apr 18 2018

Upper level ridge will reside over Colorado tonight. Mostly clear
skies, dry airmass, and light winds will result in chilly
overnight lows. Readings are expected to fall into the mid 20s to
lower 30s. The upper level ridge will shift east of Colorado as an
upper level low moves onto the California coast. This low will
bring the next round of precipitation later in the week. Southwest
flow aloft will increase Thursday as the upper level low nears
the region. At the surface, a low forms over the Great Basin and
produces gusty south- southeast winds over eastern Colorado. Gusts
to 40 mph will be possible during the late afternoon. The south-
southeast winds will slowly increase moisture. This should keep
relative humidities in the upper teens to lower 20s Thursday
afternoon and above Red Flag criteria.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM MDT Wed Apr 18 2018

For Thursday night into Friday the closed low will be over southern
Utah by 00z Friday and become stacked by 12z over central Utah
pulling moisture over CO from the south. Upper levels will become
more diffluent with the approaching jet as precipitation increases
across the western portions of the state and higher terrain.
Instability increases over the mountains through Friday morning
bringing rain and snow showers with a chance of thunderstorms. QG
lift increases steadily Friday with upwards of -20 to -30 mb of
ascent by Friday evening. At this time thermal profiles indicate
cooling in the mid levels Friday evening but still fairly warm on
the plains in the low levels. Expect precipitation to fall as rain
initially then possibly change over to a rain and snow mix late
Friday night. At this time current model soundings show a cooling
column with the frontal passage and increasing cooler NE flow. This
could be enough combined with the enhanced lift to change rain over
to snow on the plains by early Saturday morning. By Saturday morning
the low pressure system will begin to transition southeastward
pulling moisture and keeping the east and northeastern portions of
the state in the deformation zone and with continued precipitation
through the afternoon hours on Saturday. Subsidence will start to
increase by Saturday afternoon as the low center pushes into the TX
panhandle. Snow will linger over the mountains through Saturday
night into Sunday but clear out over the plains by Saturday evening.
Current accumulation projections have 4 to 8 inches over the higher
foothills will the help of increased upslope some areas could see up
to 10 inches. For the higher terrain amounts could be in the 6 to 12
inch range by late Saturday. At lower elevations it will be hard to
pinpoint amounts with the changeover timing and duration still in
question, however, models are showing up to half and inch or
slightly more for QPF by Saturday afternoon.

Sunday will see a gradual clearing with just light snow over the
higher terrain as upper level ridging moves in. This gradual warming
trend will bring highs back into the mid to upper 60s on Sunday and
near 70 by Monday. The next disturbance is projected to move into
the area on Tuesday but timing still varies between models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 237 PM MDT Wed Apr 18 2018

VFR conditions will prevail through the next 24 hours under
mostly clear skies. North to northeast winds will turn clockwise
through early evening. Winds will end up southeast around 03Z, and
remain southeasterly through Thursday. Wind speeds increase
Thursday with gusts to 30-35 knots possible after 18Z Thursday.

&&

.FIRE WEATHER...
Issued at 237 PM MDT Wed Apr 18 2018

South-southeast winds will increase ahead of a low pressure
system over the Great Basin Thursday. By afternoon, wind gusts up
to 40 mph are expected over the eastern plains. Moisture will
slowly increase due to the south-southeast winds transporting low
level moisture into the area. This is expected to keep relative
humidities in the upper teens to lower 20s, above Red Flag
criteria.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
FIRE WEATHER...Meier
Hazardous weather outlook, Apr 18, 10:31 AM MDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MDT Wed Apr 18 2018

COZ030>051-191645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MDT Wed Apr 18 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be dry and cooler today with lighter winds. However the
plains may still see a few gusts from 35 to 45 mph at times
through the afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday will be dry with a bit of elevated fire danger over the
southern forecast area in the afternoon. A spring storm moves in
early Friday morning with a colder airmass, plenty of moisture and
widespread precipitation that will last well into Saturday. At
this time the plains look to stay warm enough, even overnight,
for just rain and no snow. However, the mountains are expected to
get snow Friday into Saturday.

A warm and dry pattern returns on Sunday and continues into
Monday with the next shot at precipitation by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:41 AM MDTWinter Storm WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more11 hr
Apr 19, 3:14 PM MDTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more28 hr
Apr 19, 3:14 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more44 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.